Alabama, 2016

Drought in Alabama, August 1 to 31, 2016

August 1 to 31, 2016 · NWS BMX · 12 events in 12 counties and zones

Below normal rainfall and above average temperatures continued across central Alabama with several counties added to the Severe Drought (D2) category across east central Alabama.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Below normal rainfall and above average temperatures continued across central Alabama with several counties added to the Severe Drought (D2) category across east central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 11:11 PM CST, 49 minutes earlier.

Area forecast discussion, Jul 31, 11:11 PM CST, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Birmingham AL
1211 AM CDT MON AUG 1 2016

.UPDATE...
For 06Z Aviation.

&&

.DISCUSSION...

Outflow boundary dominant convection has finally started to
dissipate late this evening with loss of the heating of the day.
Boundaries have been able to trigger a few additional showers this
evening, but coverage should be isolated to scattered at best,
especially across the eastern and southeastern portions of the
state. Across areas where heavy rains fell today, expect some fog
development between midnight and daybreak on Monday. Have placed
patchy fog in the forecast for those areas, mainly across
southeastern Central Alabama Counties, northwest into Chilton and
Shelby Counties. PoPs have been updated to reflect the quick
dissipation of convection, and with latest temperature trends. A
few spots will be a few degrees cooler than last night due to the
rainfall that occurred late this afternoon and evening.

56/GDG

&&

.AVIATION...
06Z TAF Discussion.

Convection basically done for tonight. Now on to ponder the fog
potential. Across the eastern half of Central Alabama, we received
the most rain today and have the best potential. Had the best
showers at EET and also TOI. So will have the lowest fog/cigs
there. Elsewhere, have BR mention except at BHM where although we
had a TS the rain missed them. Another round of scattered TSRA is
possible once again during the afternoon on Monday with little
change in the overall pattern.

08

&&

.FIRE WEATHER...

Generally scattered showers and thunderstorms are expected through
the week with highs in the lower to middle 90s. Surface winds
will be less than 10 mph and generally from the southwest/west
through the first of the week. Since surface dew points are so
high, critical fire weather thresholds are not expected to be met,
with no watches or warnings anticipated.

&&

.PREV DISCUSSION...
/Issued 333 PM CDT SUN JUL 31 2016/

The large boundary discussed in yesterday's forecast wound up
stalling out in the southeastern counties, thus best rain chances
have been down there this afternoon. This has kept the convection
down for the most part this afternoon across the area. What
activity we do have has generated along weak, left-over boundaries
from yesterday. Most of the activity will weaken after 10 pm, but
will need to monitor storms even after sunset in the south.

As we work into the time frame Monday, there will likely be a
boundary across the south once again. We will also have another
spoke of energy slide into the area by the afternoon. This should
result in slightly higher rain chances in the afternoon as
compared to this current time frame.

Tuesday and Wednesday look more of the same with scattered showers
and storms possible each day and lingering into the evening hours.
Overall coverage looks a little less on these days than Monday, so
rain chances are closer to normal climate patterns. For the rest
of the week eyes will more than likely be focused on the tropics
as a system may develop and move through the southern portion of
the Gulf Mexico. We will need to monitor the overall path as this
current weakness over the Southeast remains in place. Again at
this time all models and indications will keep any system well
south of the area through the extended period, so much of the same
pattern will be in place through Friday.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  92  71  93  72 /  20  50  40  30  20
Anniston    72  92  71  93  72 /  30  50  50  30  20
Birmingham  75  92  73  92  74 /  10  50  50  30  20
Tuscaloosa  73  93  74  94  74 /  10  50  50  40  20
Calera      72  93  73  93  73 /  30  50  50  40  20
Auburn      72  91  73  93  73 /  40  60  50  40  30
Montgomery  75  94  74  94  74 /  30  60  50  40  30
Troy        72  94  72  92  72 /  10  60  60  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

56/08/16
Hazardous weather outlook, Jul 31, 8:11 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 PM CDT SUN JUL 31 2016

ALZ011>015-017>050-020515-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
911 PM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.

08

In the hours before

Special weather statement, Jul 31, 7:34 PM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 PM CDT SUN JUL 31 2016

ALZ035-010215-
CHILTON AL-
834 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHILTON COUNTY UNTIL 915
PM CDT...

AT 834 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
THORSBY...OR NEAR CLANTON...MOVING SOUTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLANTON...THORSBY...GAP OF THE MOUNTAIN...POOLES CROSSROADS...
MITCHELL LAKE...I 65 REST AREA AND LOMAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3270 8672 3290 8680 3299 8661 3284 8646
      3282 8646
TIME...MOT...LOC 0134Z 330DEG 4KT 3289 8667

56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Marion

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) continued.

Drought, Lamar

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) continued.

Drought, Cherokee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) continued.

Drought, St. Clair

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) continued.

Drought, Cleburne

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) continued.

Drought, Clay

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Randolph

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) continued.

Drought, Tallapoosa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Drought Monitor
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Lee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Chambers

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Drought Monitor
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Shelby

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) developed.

Drought, Calhoun

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Severe Drought Conditions (D2) continued.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656227, 656228, 656229, 656230, 656232, 656234, 656235, 656236, 656238, 656239, 658285, 659095.